Alert archive / Arizona / Special Weather Statements in 2017
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Aug 3, 2017, 2:51 PM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 2:51 PM MST (21:51 UTC)
- Expired
- Aug 3, 2017, 3:15 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
The radar
The Flagstaff radar (KFSX), 97 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751 WWUS85 KFGZ 032151 SPSFGZ Special Weather Statement National Weather Service Flagstaff AZ 251 PM MST THU AUG 3 2017 AZZ037-032215- Yavapai County Valleys and Basins- 251 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 315 PM MST... At 251 PM MST, Doppler radar was tracking a strong thunderstorm near Black Canyon City, or 11 miles northeast of New River, moving west at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rock Springs and Black Canyon City. LAT...LON 3405 11215 3418 11216 3417 11197 3402 11195 TIME...MOT...LOC 2151Z 080DEG 6KT 3408 11205 $$ KD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:59 AM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 9:59 AM MST, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 959 AM MST Thu Aug 3 2017 .SYNOPSIS...Expect one more day of scattered thundertorms across northern Arizona Today. A drier and more stable airmass will bring much less storm coverage this weekend into early next week. && .DISCUSSION...Morning satellite imagery shows cumulus development beginning along the Mogollon Rim with more expansive cloud cover to the south. The 12z RAOB from Bellemont this morning was a bit more moist than yesterday with a precipitable water value of 0.88 inches. The 700-500mb lapse rate was also noticeably steeper than yesterday indicating more CAPE available than the past few days as well. We are expecting the most extensive convective development to occur across the western Mogollon Rim with storms moving generally to the north and northeast. The primary threat will remain flash flooding and gusty outflow winds near thunderstorms. Storm intensity and coverage will decrease after sunset this evening. A significant downward trend in showers and thunderstorms is still on track for later this weekend and into next week as dry southwesterly flow increases across the area. && .PREV DISCUSSION /403 AM MST/...Moisture will be a limiting factor for storm formation through the rest of the week, with drier conditions expected through the weekend and into early next week. Isentropic analysis shows moderate moisture remaining in the region through Thursday evening allowing widespread storm development. Southerly steering flow will allow for storms to develop off the higher terrain such as the White Mountains, Mogollon Rim, and Bradshaw Mountains before moving North- Northeastward. By Friday morning dry air associated with a low pressure system off the California coast will begin to move into the Yavapai county and should limit some storm development over the lower terrain Friday. By Saturday the dry air looks to move into most of the Northern Arizona. While some storms will still be possible with this pattern, these storms are expected to be more widespread and less efficient at producing heavy rainfall rates. The dry air looks to be at its maximum extend Monday before an easterly wave moves across the Four Corners region and re- establishes a wetter monsoonal pattern by the later half of next week. Confidence is not strong over the timing of this return to wetter conditions, however model agreement in a return of moisture does have chances of precipitation increasing in the second half of next week. && .AVIATION...For the 18Z package...Scattered showers and thundertorms forming across the Mogollon Rim after 18z. Mostly VFR conditions with MVFR and local IFR with the stronger storms. Storms clearing after 02z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered showers and thunderstorms today and Friday with areas of moderate to locally heavy rain. Gusty winds will develop near any storms. Saturday through Monday...A general drying trend with daily chances for showers and thunderstorms decreasing across northern Arizona, near average temperatures are expected. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/Suk AVIATION...ET FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 4:07 AM MST, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 407 AM MST Thu Aug 3 2017 AZZ004>018-037>040-040430- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 407 AM MST Thu Aug 3 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight The most likely initial development will be over the White Mountains and Mogollon Rim later this morning, with storm motion to the North and Northeast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moisture begins to decrease across the area limiting storms to a more isolated pattern through the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 3, 12:54 PM MST, 1 hour 57 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1254 PM MST THU AUG 3 2017 AZZ008-037-032030- Yavapai County Valleys and Basins-Yavapai County Mountains- 1254 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR THE CHERRY AREA OF YAVAPAI COUNTY UNTIL 130 PM MST... At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near Cherry, or 7 miles west of Camp Verde, moving northwest at 5 mph. Nickel size hail will be possible with this storm. Locations impacted include... Cherry and Powell Springs Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3454 11192 3451 11200 3459 11212 3466 11196 TIME...MOT...LOC 1954Z 144DEG 6KT 3456 11199 TM
Local storm report, Aug 3, 1:01 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
101 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 2 NE PRESCOTT COURTHOUS 34.56N 112.45W
08/03/2017 YAVAPAI AZ MESONET
USGS GAGE FOR THE GRANITE CREEK AT PRESCOTT
(GCRA3) SHOWED A 4.42 FT. RISE IN 30 MINUTES
(FROM 11:15AM TO 11:45AM).
&&
TMSpecial weather statement, Aug 3, 1:19 PM MST, 1 hour 32 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 119 PM MST THU AUG 3 2017 AZZ007-032045- Coconino Plateau- 119 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 145 PM MST... At 118 PM MST, Doppler radar was tracking a strong thunderstorm near Valle, or 37 miles southwest of Desert View at Grand Canyon. this storm was nearly stationary. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas OF Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3571 11216 3553 11214 3547 11237 3574 11240 TIME...MOT...LOC 2018Z 085DEG 2KT 3562 11224 KD
Special weather statement, Aug 3, 2:21 PM MST, 30 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 221 PM MST THU AUG 3 2017 AZZ008-037-032200- Yavapai County Valleys and Basins-Yavapai County Mountains- 221 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm over Iron Springs, or 10 miles west of Prescott Valley, moving west at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Yavapai Campground, Indian Hill West Prescott and Iron Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3464 11247 3451 11249 3451 11266 3464 11265 TIME...MOT...LOC 2120Z 102DEG 7KT 3458 11259 KD
Special weather statement, Aug 3, 2:44 PM MST, 7 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 244 PM MST THU AUG 3 2017 AZZ007-032200- Coconino Plateau- 244 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 300 PM MST... At 243 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles east of Rose Well, or 45 miles west of Desert View at Grand Canyon, moving southwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3594 11251 3580 11241 3566 11263 3587 11281 TIME...MOT...LOC 2143Z 066DEG 11KT 3583 11260 KD
Special weather statement, Aug 3, 2:51 PM MST, 0 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 251 PM MST THU AUG 3 2017 AZZ037-032215- Yavapai County Valleys and Basins- 251 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 315 PM MST... At 251 PM MST, Doppler radar was tracking a strong thunderstorm near Black Canyon City, or 11 miles northeast of New River, moving west at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rock Springs and Black Canyon City. LAT...LON 3405 11215 3418 11216 3417 11197 3402 11195 TIME...MOT...LOC 2151Z 080DEG 6KT 3408 11205 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:24 AM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Aug 3, 11:29 AM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 3, 11:35 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 3, 11:55 AM MST | Special Weather Statement | FGZ | Yavapai | 35 min |
| Aug 3, 12:40 PM MST | Special Weather Statement | FGZ | Coconino | 35 min |
| Aug 3, 12:54 PM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Aug 3, 1:19 PM MST | Special Weather Statement | FGZ | Coconino | 26 min |
| Aug 3, 1:49 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 3, 2:21 PM MST | Special Weather Statement | FGZ | Yavapai | 39 min |
| Aug 3, 2:44 PM MST | Special Weather Statement | FGZ | 16 min | |
| Aug 3, 3:51 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 3, 4:25 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 3, 4:45 PM MST | Special Weather Statement | FGZ | Yavapai | 45 min |
Nearby
Special Weather Statements in Arizona, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.